Advertisement

Unary Pattern Avoidance in Partial Words Dense with Holes

  • Francine Blanchet-Sadri
  • Kevin Black
  • Andrew Zemke
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6638)

Abstract

A partial word is a sequence of symbols over a finite alphabet that may have some undefined positions, called holes, that match every letter of the alphabet. Previous work completed the classification of all unary patterns with respect to partial word avoidability, as well as the classification of all binary patterns with respect to non-trivial partial word avoidability. In this paper, we pose the problem of avoiding patterns in partial words very dense with holes. We define the concept of hole sparsity, a measure of the frequency of holes in a partial word, and determine the minimum hole sparsity for all unary patterns in the context of trivial and non-trivial avoidability.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Allouche, J.P., Shallit, J.: Automatic Sequences: Theory, Applications, Generalizations. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bean, D.R., Ehrenfeucht, A., McNulty, G.: Avoidable patterns in strings of symbols. Pacific Journal of Mathematics 85, 261–294 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Blanchet-Sadri, F.: Algorithmic Combinatorics on Partial Words. Chapman & Hall/CRC Press, Boca Raton (2008)zbMATHGoogle Scholar
  4. 4.
    Blanchet-Sadri, F., Mercaş, R., Simmons, S., Weissenstein, E.: Avoidable binary patterns in partial words. Acta Informatica 48, 25–41 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cassaigne, J.: Unavoidable binary patterns. Acta Informatica 30, 385–395 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cassaigne, J.: Motifs évitables et régularités dans les mots. PhD thesis, Paris VI (1994)Google Scholar
  7. 7.
    Crochemore, M., Ilie, L., Rytter, W.: Repetitions in strings: Algorithms and combinatorics. Theoretical Computer Science 410, 5227–5235 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Currie, J.D.: Pattern avoidance: themes and variations. Theoretical Computer Science 339 (2005)Google Scholar
  9. 9.
    Lothaire, M.: Combinatorics on Words. Cambridge University Press, Cambridge (1997)CrossRefzbMATHGoogle Scholar
  10. 10.
    Lothaire, M.: Algebraic Combinatorics on Words. Cambridge University Press, Cambridge (2002)CrossRefzbMATHGoogle Scholar
  11. 11.
    Main, M.G., Bucher, W., Haussler, D.: Applications of an infinite squarefree co-CFL. Theoretical Computer Science 49, 113–119 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Manea, F., Mercaş, R.: Freeness of partial words. Theoretical Computer Science 389, 265–277 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ochem, P.: A generator of morphisms for infinite words. RAIRO-Theoretical Informatics and Applications 40, 427–441 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ochem, P., Rampersad, N., Shallit, J.: Avoiding aproximate squares. International Journal of Foundations of Computer Science 19, 633–648 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Richomme, G., Wlazinski, F.: Some results on k-power-free morphisms. Theoretical Computer Science 273, 119–142 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Roth, P.: Every binary pattern of length six is avoidable on the two-letter alphabet. Acta Informatica 29, 95–106 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schmidt, U.: Motifs inévitables dans les mots. Technical Report LITP 86–63 Thèse, Paris VI (1986)Google Scholar
  18. 18.
    Schmidt, U.: Avoidable patterns on two letters. Theoretical Computer Science 63, 1–17 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Thue, A.: Über unendliche Zeichenreihen. Norske Vid. Selsk. Skr. I, Mat. Nat. Kl. Christiana 7, 1–22 (1906)zbMATHGoogle Scholar
  20. 20.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske Vid. Selsk. Skr. I, Mat. Nat. Kl. Christiana 1, 1–67 (1912)zbMATHGoogle Scholar
  21. 21.
    Zimin, A.I.: Blocking sets of terms. Mathematics of the USSR-Sbornik 47, 353–364 (1984)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Francine Blanchet-Sadri
    • 1
  • Kevin Black
    • 2
  • Andrew Zemke
    • 3
  1. 1.Department of Computer ScienceUniversity of North CarolinaGreensboroUSA
  2. 2.Department of MathematicsHarvey Mudd CollegeClaremontUSA
  3. 3.School of Mathematical SciencesRochester Institute of TechnologyRochesterUSA

Personalised recommendations